Alert archive / Michigan / Small Craft Advisories in 2020

Small Craft Advisory 5, NWS Gaylord, MI

January 12, 2020

NWS Gaylord, MI issued this small craft advisory at Jan 12, 2020, 3:37 AM EST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jan 12, 2020, 3:37 AM EST (08:37 UTC)
Expired
Jan 12, 2020, 11:00 AM EST
In force
7 hr
Issued by
NWS Gaylord, MI

The text

As transmitted.

124 
WHUS73 KAPX 120837
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
337 AM EST Sun Jan 12 2020

LHZ347>349-121600-
/O.CAN.KAPX.GL.W.0005.000000T0000Z-200112T1200Z/
/O.NEW.KAPX.SC.Y.0005.200112T0837Z-200112T1600Z/
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
337 AM EST Sun Jan 12 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 AM EST THIS MORNING...
...GALE WARNING IS CANCELLED...

* WHAT...Highest gusts up to 30 kt and highest waves 7 to 9 feet,
  then subsiding through morning.

* WHERE...5NM East of Mackinac Bridge to Presque Isle Light MI 
  including Bois Blanc Island, Presque Isle Light to Sturgeon Pt 
  MI Including Thunder Bay National Marine Sanctuary and 
  Sturgeon Pt to Alabaster MI.

* WHEN...Until 11 AM EST this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LHZ345-346-LMZ341-120945-
/O.CAN.KAPX.GL.W.0005.000000T0000Z-200112T1200Z/
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
Seul Choix Point to 5NM West of Mackinac Bridge-
337 AM EST Sun Jan 12 2020

...GALE WARNING IS CANCELLED...

$$

LMZ323-342-344>346-120945-
/O.CAN.KAPX.GL.W.0005.000000T0000Z-200112T0900Z/
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
337 AM EST Sun Jan 12 2020

...GALE WARNING IS CANCELLED...

$$

LSZ321-322-120945-
/O.CAN.KAPX.SC.Y.0004.000000T0000Z-200112T1200Z/
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
337 AM EST Sun Jan 12 2020

...SMALL CRAFT ADVISORY IS CANCELLED...

$$
1 follow-up statement
204 
WHUS73 KAPX 121602
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
1102 AM EST Sun Jan 12 2020

LHZ347>349-121715-
/O.EXP.KAPX.SC.Y.0005.000000T0000Z-200112T1600Z/
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
1102 AM EST Sun Jan 12 2020

...SMALL CRAFT ADVISORY HAS EXPIRED...


$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Jan 12, 3:30 AM EST, 7 minutes earlier.

Area forecast discussion, Jan 12, 3:30 AM EST, 7 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
330 AM EST Sun Jan 12 2020

.NEAR TERM...(Today through Tonight)
Issued at 328 AM EST Sun Jan 12 2020

Impactful weather: Diminishing snow and winds into daybreak. A
little more snow tonight.

Pattern synopsis and forecast:

Sfc low pressure was working through the eastern Great Lakes early
this morning, with the associated shortwave trough lifting across
Michigan. The snow was ending from W to E early this morning, as all
forcing was waning, and moisture was being stripped out aloft. The
axis of heavier snow weakened pretty quickly, as the deformation and
fgen axis was falling apart/exiting east. There was still some
deeper moisture and likely shallow enhancement in NE lower, but
outside NE lower, many counties have been dropped from the Winter
Storm Warning. Mid level ridging and higher sfc pressure was seen
through the Mississippi valley, which was making steady progress
toward our neck of the woods, but large scale upper troughing with a
series of shortwaves was seen all the way back into Pac NW/Rockies,
with a handful of areas of precipitation.

Most all of the current snowfall will have ended by daybreak, but
there may be some light lake effect snow/flurries irritating
portions of the NE lower coastline (mostly Rogers City/Alpena areas)
and portions of the GTV Bay region for a bit this morning, due to
nrly flow, a shallow no greater than 3kft inversion height, and
marginal delta t's around 13C. Just nuisance stuff, if it can even
develop/persist. The afternoon looks pretty quiet, with some areas
of nrn Michigan possible seeing at least a little sunshine, as low
clouds may try and scatter out with the crossing of the
aforementioned higher sfc pressure.

The atmosphere moistens from top down starting later this evening,
as the next shortwave starts working toward our region. This wave is
currently in the Rockies, and presses through nrn Michigan overnight
tonight. This wave will also be shallowing out, becoming weaker with
time. It isn't expected to pack much of a punch due to weak forcing,
but many areas are at least likely to see light snow. Total snowfall
looks to be less than an inch most areas, but a SE wind and marginal
delta t's may allow for an inch/inch and a half into SE sections of
Chippewa and Mackinac counties of eastern upper. Again, not a big
deal.

Highs today will be chilly, with readings in the teens to low 20s.
Lows tonight in the single digits in eastern upper, to 10-15F in
most of nrn lower.

&&

.SHORT TERM...(Monday through Tuesday)
Issued at 328 AM EST Sun Jan 12 2020

High Impact Weather Potential: Minimal

...Two rounds of light precipitation expected...

Synopsis:
Fairly zonal northwest upper-level flow is expected to be
in place across the eastern CONUS Monday morning with broad
troughing across the western half of the country. At the surface,
strong high pressure will be centered over Quebec with more broad
high pressure east of the Mississippi River. Westerlies overtop of
the Rockies are expected to induce a lee cyclone in the central
Great Plains that will make its way into the Great Lakes region in
the Tuesday morning timeframe, with the center passing over Lake
Superior.

Details:
Light snow is expected to be ongoing Monday morning from the
previous night, mainly across the northeastern half of the forecast
area as it departs into Canada. Additional accumulations of under an
inch are expected with this. Tuesday morning brings the potential
for some freezing precipitation across some areas as the cyclone
nears, but uncertainty exists with chances for precipitation
developing early at this time. This also depends on the timing of
the system, where more uncertainty lies.

Temperatures are expected to warm above freezing across northern
lower by Tuesday afternoon. Because of this, any freezing
precipitation/snow falling in the morning will transition over to
rain for at least a period of time. Temperatures are expected to
remain below freezing in eastern upper for the majority of Tuesday
and Tuesday night, leading to mostly snow. A wintry mix is possible
across northern lower again Tuesday night as temperatures cool below
freezing with any lingering precipitation. More confidence in timing
and details of specific impacts will develop as Tuesday approaches,
but a couple inches of snow could be possible across eastern upper
where snowfall appears most likely at this time. Generally calm
winds are expected on Monday before winds increase with the
approaching cyclone. Gusts near 20 mph can be expected over land
with high gusts likely in the nearshore waters.

&&

.LONG TERM...(Tuesday night through Saturday)
Issued at 328 AM EST Sun Jan 12 2020

High Impact Weather Potential: Minimal for now

A relatively low-amplitude upper-level pattern is expected across
the CONUS to begin the period. A weak cyclone could develop in the
southern Great Plains Wednesday morning with the help of a subtle
shortwave/speed max embedded in the larger scale flow. Recent
guidance trends towards a less-amplified wave, which would result in
a weaker cyclone as it makes its way towards the Great Lakes
Wednesday night. Regardless, the chance for winter precipitation
with this system remains for the area Wednesday night into early
Thursday. A stronger cyclone tracking closer to the Great Lakes
would bring the chance for heavier precipitation. Plenty of
uncertainty exists with details at this time, but trends will
continue to be monitored. The possibility for an organized system
towards the weekend exists given a fairly active pattern, but this
is still several days away. Otherwise, high temperatures are
expected to be in the low 30s on Wednesday before dropping a few
degrees into the mid 20s for most across northern Michigan to end
the work week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1209 AM EST Sun Jan 12 2020

Snow with MVFR/IFR CIGS and VSBYS will end from west to east through
the overnight hours, as low pressure passes through the eastern
Great Lakes. The heaviest snowfall is expected around APN over this
time. Snow ratios will be 12/14:1, with additional snowfall of a
handful of tenths at the NW lower airports, and another 3 inches or
so at APN. Higher pressure then slides in through Sunday, with there
being a decent chance that MVFR CIGS break up for a time into the
evening. The next weak low pressure will approach nrn Michigan late
in the TAF period, with clouds thickening from top down, and MVFR
CIGS returning.

Gusty NE winds will weaken quickly by daybreak, becoming light and
variable through the day, then turn out of the SE Sunday night.

&&

.MARINE...
Issued at 328 AM EST Sun Jan 12 2020

Low pressure will cross through the eastern Great Lakes today, while
higher pressure slides across nrn Michigan. Winds will really drop
off into daybreak, and especially through this morning. Will cancel
the Gales early. Winds do pick up a bit out of the SE tonight, with
the approach of the next weak low pressure, but outside of maybe
some low end advisory gusts in Whitefish Bay tonight, speeds are
generally expected to remain below advisory levels through Monday.
Late Monday night into Tuesday, there is a better chance for
advisories and potential gales, due to a deeper area of low pressure
passing by to our north.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER STORM WARNING until 8 AM EST this morning for MIZ018-024.
LH...SMALL CRAFT ADVISORY until 11 AM EST this morning for LHZ347>349.
LM...NONE.
LS...NONE.
&&

NEAR TERM...SMD
SHORT TERM...DJC
LONG TERM...DJC
AVIATION...SMD
MARINE...SMD
Hazardous weather outlook, Jan 12, 3:11 AM EST, 26 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
311 AM EST Sun Jan 12 2020

MIZ016>018-020>036-041-042-086>088-095>099-130815-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
311 AM EST Sun Jan 12 2020

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Today and tonight.

A couple more hours of accumulating snow and gusty winds will
impact portions of northeast lower Michigan. Please see the
latest Winter Storm Warnings for further details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather,
snowfall, and ice accumulation amounts to the National Weather
Service. Reports may be made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter:  twitter.com/nwsgaylord

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-130815-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
311 AM EST Sun Jan 12 2020

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

For more information visit http://weather.gov/gaylord.

Nearby

Small Craft Advisories in Michigan, 2020Every small craft advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.